Mayo Clinic Connect
I've just been enrolled in a study taking Clofazimine by my Doc at Emory in Atlanta. Has anyone out there taken this???
@gaylewroc I haven't been on it but its great to know that they are doing MAC trials on this drug.
Liked by Terri Martin., Volunteer Mentor
Jump to this post
@heathert! Have you heard of it before???
@galewroc, I am sure that I have heard of it on here. I would say to look back through the pages here but there is so many. Take care Heather
@gaylewroc Hi Gayle. There was discussion at the World NTM Conference back in 2016. I was there and it was a drug they discussed that held great promise. I believe some physicians can get it prescribed as a specialty drug for rare diseases. It is a good alternate for those that are found to be non-suseptable to other antibiotics. https://www.ntminfo.org/clofazimine/ When will you start the study?
Liked by Brenda R.
@windwalker Hi Terri!! Great to hear from you!!! Wow..I'm excited now! I started the drug yesterday! I have had several exacerbations so we decided it was time to get tough. I feel so blessed to have found Dr. Colin Swenson at Emory St. Joseph. He is running the trial!!
I had never heard of this. We will be combining with 2 others..so still 3. He has ordered Arikayce..and Azithromycin, and I have a schedule to start them over the next 2 months.
My stomach was being destroyed by Doxycycline I was taking, and I was so sore..I was afraid to dump it in there yesterday..but so far so good!!!
Liked by Terri Martin., Volunteer Mentor, Brenda R.
I had to get off amikacen, infusion, because of hearing loss within 2 months. I am on Ethrambetol, Azithromycin and RifadinIs (oral) Are their any steps before taking clofazimine? Is the dosage from this less than leprosy? The side effect are very serious. I will be seeing a doc soon to join the research. I have MAC. Any info is appreciated before I go in Oct.!
How are you doing, Gayle?
@vetnyregr Hi! I started taking on Wednesday morning…and still alive!! It was my 68th birthday…and my stomach hurt so bad from 6 weeks of Doxycycline. I was very apprehensive and depressed about it..but so far, so good. I make sure I take with a meal. My Doc said I can take pepcid 2x daily..and my stomach is doing a bit better..so I think it will be ok.
I have bronchiectases, MAC and autoimmune disease.
I should be starting the Arikayce in 3 weeks or so. Then 4 weeks..Azithromycin for my 3.
This will be my second time on the 3 drug therapy. The first time I was on for 2 1/2 yrs. Rifampin, Ethambutol and I think Clarithromycin. It did not work. It was a few years ago and I had to stop because I was losing my vision..pulsating blind spots from Ethambutol they thought. Thank goodness my vision came back (mostly).
I honestly don't know how a human being can withstand these drugs..but somehow we can.. I feel blessed that I found Dr. Swenson. This is his specialty, along with Critical care..so I'm in capable hands. I'm just trying to stay positive!!!
Liked by Terri Martin., Volunteer Mentor, anniepie
Please keep me posted. I go to Denver in Oct. to find out my next steps, but clofazimine is what my current Doc wants for me and she knows what my culture claimed was most effective. Staying positive is critical and is as intentional as I can get! Thanks for responding!
@vetnyregr Good luck in Denver!! Keep us updated on your journey as well.
@gaylewrok It is so weird how drugs can affect people differently. I was on doxycycline for three yrs (10 days every other month) and had zero side effects. This just goes to show that a 'one size fits all" treatment plan for mac is not feasible. Mac treatment has to be custom tailored for each individual. How are you doing so far on the clofazimine?
Liked by anniepie
@windwalker Hi Terri!! I am actually doing a bit better! My stomach is not great..still have heartburn..but I can take Pepcid and it helps. My Doc said any stomach issues with the Clofazimine will diminish with time. So far that's the only thing bothering me..and since it was going on prior to taking Clofazimine..its probably not fair to blame!!
I am nervous about adding in the Arikayce in a few weeks!
Hi Gayle @gaylewroc — sorry I'm replying a bit late, but I only just saw this thread. I'm also on Clofazimine now.
I've been on it for 4 weeks so far. Yes it does seem to cause increased stomach issues — I do have more heartburn (acid stomach). It is meant to be taken WITH food. And I take a probiotic with fibre every second day to try to balance the effects of antibiotics on the gut. But really for the heartburn all I can do is chew more antacid tablets.
Like other TB drugs it does have a range of side effects — don't freak out too much when you read about them, most seem to be fairly mild…..so far. (It's actually an old leprosy drug, but fights other mycobacteria too).
Good luck with all this, Annie
It's November/December 2019 now Gayle @gaylewroc. How are you going on the Clofazimine? And the Arikayce?
Hugs from Annie
@anniepie Hi!! I am hanging in there! I an starting my 3rd month on Arikayce, and 4th month on Clofazimine. I dont think I have any side effects from the Clofazimine..I am having some hearing issues from the Arikayce. I also just started using a compression vest. The combination is breaking things up like never before and I'm starting to feel stronger. I'm encouraged!
Liked by anniepie, vetnyregr
version 220.127.116.11.9.9Page loaded in 0.616 seconds